Strathprints logo
Strathprints Home | Open Access | Browse | Search | User area | Copyright | Help | Library Home | SUPrimo

Defect estimation in Adams PECE codes

Higham, D.J. (1989) Defect estimation in Adams PECE codes. SIAM Journal on Scientific Computing, 10 (5). pp. 964-976. ISSN 1064-8275

Full text not available in this repository. (Request a copy from the Strathclyde author)

Abstract

Many modern codes for solving the nonstiff initial value problem $y'(x) - f(x,y(x)) = 0,y(a)$ given, $a leqq x leqq b$, produce, in addition to a discretised solution, a function $p(x)$ that approximates $y(x)$ over $[a,b]$. The associated defect $delta (x): = p'(x) - f(x,p(x))$ is a natural measure of the error. In this paper the problem of reliably estimating the defect in Adams PECE methods is considered. Attention is focused on the widely used Shampine-Gordon variable order, variable step code fitted with a continuously differentiable interpolant $p(x)$ due to Watts and Shampine [SIAM .J. Sci. Statist. Comput, 7 (1986), pp. 334-345]. It is shown that over each step an asymptotically correct estimate of the defect can be obtained by sampling at a single, suitably chosen point. It is also shown that a valid "free" estimate can be formed without recourse to sampling. Numerical results are given to support the theory.

Item type: Article
ID code: 212
Keywords: Adams PECE method, interpolant, defect, numerical mathematics, Probabilities. Mathematical statistics, Computational Mathematics, Applied Mathematics
Subjects: Science > Mathematics > Probabilities. Mathematical statistics
Department: Faculty of Science > Mathematics and Statistics
Related URLs:
    Depositing user: Ms Sarah Scott
    Date Deposited: 08 Mar 2006
    Last modified: 04 Sep 2014 09:52
    URI: http://strathprints.strath.ac.uk/id/eprint/212

    Actions (login required)

    View Item